Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 74-year-old woman is evaluated in the emergency department for several hours of altered mental status. She is from out-of-state and is visiting with relatives. One of her young relatives was recently ill with gastrointestinal symptoms. The patient developed anorexia 3 days ago and vomiting 2 days ago. She has been unable to tolerate any liquid or solid foods for the last 24 hours. Medical history is significant for type 2 diabetes mellitus, hypertension, hyperlipidemia, and hypothyroidism. Medications are aspirin, lisinopril, glimepiride, levothyroxine, and atorvastatin. Her last dose of medications was 48 hours ago.
On physical examination, her temperature is 37.5 °C (99.5 °F), blood pressure is 115/65 mm Hg, and pulse rate is 95/min. She is arousable but confused. Mucous membranes are dry. Her neck is supple. Cardiac examination reveals no murmurs. Her chest is clear to auscultation. Bowel sounds are present, and mild tenderness to palpation is noted throughout the abdomen. There is no rebound or guarding. There are no focal neurologic deficits.
Laboratory studies are pending.
Which of the following is the most likely cause of this patient’s altered mental status?
A. Cerebrovascular accident
D. Statin toxicity
MKSAP Answer and Critique
The correct answer is B. Hypoglycemia.
Hypoglycemia is the most likely cause of this patient’s altered mental status. In patients taking a sulfonylurea for diabetes who develop dehydration, such as this patient with decreased oral intake in conjunction with nausea and vomiting, impaired kidney perfusion may lead to altered pharmacokinetics and an increased risk of hypoglycemia related to ongoing effects of the medication and minimal carbohydrate intake. Although sulfonylureas are very effective antihyperglycemic medications, most agents have relatively long half-lives, allowing convenient daily dosing. However, this slower clearance predisposes to hypoglycemia compared with other antiglycemic medications, particularly when kidney function is impaired. Glyburide, in particular, has a longer half-life than other sulfonylureas and its use is recommended against in older patients by the Beers Criteria, a list of medications that should be avoided or used with caution in older patients. Although she last took glimepiride more than 24 hours before her presentation with altered mental status, she was dehydrated, thus prolonging the glucose-lowering effects of this insulin secretagogue for several days.
Although patients with diabetes are at increased risk for atherosclerotic cardiovascular disease, this patient does not have focal abnormalities suggesting a cerebrovascular accident, and stroke itself is not a common cause of isolated altered mental status.
Levothyroxine also has a relatively long half-life allowing once daily dosing in most patients. Missing one or several doses of levothyroxine would therefore not likely lead to a degree of hypothyroidism causing acute mental status changes.
Statin toxicity is unusual, and the most common toxicity associated with statin use is musculoskeletal symptoms. Increased statin levels are not typically associated with mental status changes and would likely not be the cause of this patient’s mental status changes.
- Sulfonylureas with long half-lives, such as glimepiride, may lead to acute kidney injury and hypoglycemia in older persons with diabetes mellitus.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.